Ohio, 2017

Damaging Winds in Ohio, May 1, 2017

May 1, 2017 · NWS RLX · 5 events in 3 counties and zones

A strong cold front crossed the middle Ohio River Valley on the 1st with showers and thunderstorms. Strong winds aloft lead to damaging winds from the stronger cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front crossed the middle Ohio River Valley on the 1st with showers and thunderstorms. Strong winds aloft lead to damaging winds from the stronger cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 8:36 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 1, 8:36 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
936 AM EDT Mon May 1 2017

.SYNOPSIS...
A strong cold front crosses today. Upper low with unsettled and
much cooler weather to end the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Monday...

Tracking a cold front and associated convection across the
forecast area today. Tweaked forecast to make greater mention
of gusty winds and locally heavy downpours, mainly for all
points east of KCRW during period of max diurnal heating this
afternoon. Otherwise, no other changes for now.

As of 205 AM Monday...

A strong cold front will cross the CWA today. While scattered
convection along the front is occurring, the front should pick
up steam as it crosses into the mountains today as a result of
diurnal heating aiding in convective development. We will have
to watch for stronger winds in storms that develop over the
eastern half of the CWA. Otherwise, overall under a highly
sheared environment with a lot of potential for mixing strong
winds aloft down to the surface. Hodographs indicate a favorable
profile for maintaining rotating convective cells so a tornadic
threat exists as well.

Front seems to move through the area fairly quickly so flooding
potential is low despite a juicy air mass.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM Monday...

High pressure should keep mainly dry weather around midweek.
On the southern side of an upper level low cannot rule out a
shower across the far north, however best moisture remains
north. Afternoon temperatures should be running just below
normal for early May, and about right on normal for overnight
temps.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 AM Monday...

Some differences remain between models, but overall it looks
like we will be dealing with a pesky upper low through the
entire long term period. Have highest POPs as a surface low
lifts through the lower Ohio River Valley into the Great Lakes
Thursday into Friday. But then still maintain chance POPs for
the weekend with the upper low.

Temperatures will be on the chilly side, with both GFS and ECMWF
showing potential of 850mb temps dropping below 0C. Its looking
very borderline...however against my better judgment did
include a few snowflakes across the highest peaks. If everything
continues to line up, may also have to start thinking about
frost potential across the northern mountainous counties.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
01Z Monday thru 00Z Tuesday... As of 850 PM Sunday...

A strong cold front will move rapidly eastward across the area
today with overall VFR conditions. IFR possible with front, but
winds will also be strong and gusty for most of the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of the front may vary by an hour or
two.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    L    H    L    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    L    H    H    H    M

AFTER 12Z TUESDAY...
IFR possible in showers and storms Monday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MZ
NEAR TERM...KMC/JW
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JW
Hazardous weather outlook, May 1, 1:18 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
218 AM EDT Mon May 1 2017

KYZ101>103-105-OHZ083-084-086-087-020630-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH-
218 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for northeast Kentucky and
portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-085-VAZ003-004-WVZ005>011-013>020-024>034-039-040-
515>526-020630-
Perry-Morgan-Athens-Washington-Meigs-Dickenson-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
218 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms are possible today. Strong
wind gusts may also pose a threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 9:43 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
1043 AM EDT MON MAY 1 2017

KYZ101>103-OHZ083-087-011515-
Boyd-Greenup-Carter-Jackson-Lawrence-
1043 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHWESTERN JACKSON AND WESTERN LAWRENCE
COUNTIES...

At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Vanceburg to near Olive
Hill. Movement was northeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Grayson, Coal Grove, Olive
Hill, Carter Caves State Park, New Boston, Greenup, Gesling, Greenbo
Lake, Oldtown, Naples, Load, Letitia, Franklin Furnace, Carter,
Flatwoods and Russell.

This includes Interstate 64 in Kentucky between mile markers 158 and
176.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3849 8319 3859 8307 3873 8302 3876 8289
      3858 8284 3860 8274 3868 8276 3868 8270
      3875 8270 3875 8266 3883 8267 3885 8267
      3886 8276 3894 8275 3897 8281 3908 8268
      3849 8264 3823 8310 3826 8319
TIME...MOT...LOC 1443Z 227DEG 44KT 3859 8316 3829 8314

09
Special weather statement, May 1, 10:15 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1115 AM EDT MON MAY 1 2017

KYZ101-OHZ083>087-011545-
Greenup-Jackson-Meigs-Gallia-Lawrence-Vinton-
1115 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
NORTHWESTERN MEIGS...GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN
VINTON AND CENTRAL LAWRENCE COUNTIES...

At 1114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from South Webster to near Lake Vesuvius to
near Ironton. Movement was northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ironton, Gallipolis, Oak Hill, Rio Grande, Lake Vesuvius, Gallia,
Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington,
Wurtland, Aid, Vinton, Hanging Rock, Wilkesville, Adamsville,
Dyesville and Salem Center.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3858 8279 3860 8274 3868 8276 3868 8270
      3875 8270 3875 8266 3885 8265 3886 8276
      3921 8227 3920 8225 3897 8216 3882 8218
      3879 8222 3872 8219 3846 8280
TIME...MOT...LOC 1514Z 234DEG 46KT 3879 8274 3868 8270 3858 8271

09

The radar

The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallia

When
May 1, 10:35 AM EST
Where
Gallia County, 3.02 mi WSW of Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.950, -82.380

Multiple trees were blown down between Rio Grande and Vinton.

Thunderstorm Wind, Gallia

When
May 1, 10:40 AM EST
Where
Gallia County, 0.88 mi NW of Bidwell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.930, -82.310

Multiple trees and power lines were downed near Bidwell.

Thunderstorm Wind, Vinton

When
May 1, 10:45 AM EST
Where
Vinton County, 0.61 mi S of Wilkesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.071, -82.329

Numerous trees and large branches were blown down.

Thunderstorm Wind, Washington

When
May 1, 11:30 AM EST
Where
Washington County, Vincent
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
39.370, -81.670

A single tree was blown down.

Thunderstorm Wind, Washington

When
May 1, 12:09 PM EST
Where
Washington County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.420, -81.450

Trees and power lines were blown down along Arrends Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683151, 683152, 683154, 683156, 683153.